AUSTRALIANS who suffer from osteoarthritis pain may soon need to re-evaluate their medication.
A recommendation by the Therapeutics Goods Administration to make some paracetamol products harder to obtain has been driven by an increased possibility of serious health issues in those who overdose on modified-release paracetamol, such as Panadol Osteo, compared to standard paracetamol.
(Unlike immediate-release mechanisms, which act quickly, modified-release dosage is intended to act over a longer period or delay action until the active ingredient has reached a specific area.)
The TGA made the recommendation because of the difficulties in managing overdose combined with the large pack size.
If the decision remains unchanged, modified-release paracetamol will be up-scheduled to behind-the-counter from October 1. A final decision will be announced on August 22.
Paracetamol is the single most commonly taken pharmaceutical drug in overdoses that lead to hospital presentation and admission. In 2016, 8341 cases of paracetamol overdose were reported to the NSW Poisons Information Centre, of which 818 (9.8 per cent) involved modified-release paracetamol products.
The TGA's interim decision would see the up-schedule of modified-release paracetamol 665mg products from Pharmacy Only (Schedule 2) to Pharmacist Only (Schedule 3) and consumers should speak with their pharmacist about appropriate treatment options for their osteoarthritis symptoms.
- READ MORE:Surgery and fad treatments not recommended for knee osteoarthritis, GPs told
- READ MORE: Top tips to manage osteoarthritis
The Royal Australian College of General Practitioners updated its treatment guidelines for hip and knee osteoarthritis in 2018, recommending the use of non-steroidal anti-inflammatory drugs (NSAIDs) taken orally at low doses for short periods.
"If you're an Australian suffering from osteoarthritis pain, the up-schedule of modified-release paracetamol is a good opportunity for you to speak to your pharmacist and GP on what has and hasn't been working for you," said Joyce McSwan, a clinical pharmacist well known for her work in the area of pain management.
"The RACGP recently updated their treatment guidelines to suggest trialling an oral NSAID like ibuprofen to manage flare-up pain, which can help by reducing the inflammation that's often an underlying cause.
"It's important to ask your health professionals what the latest science says to make sure you are approaching your pain management in the best way."
HAVE YOU signed up to The Senior's e-newsletters? Register below to make sure you keep up to date with everything that's happening for seniors around the country.